An Extension of a Variational Inequality in the Simader Theorem to a Variable Exponent Sobolev Space and Applications: The Dirichlet Case

Main Article Content

Junichi Aramaki


In this paper, we shall extend a fundamental variational inequality which is developed by Simader in W1,p to a variable exponent Sobolev space W1,p(·). The inequality is very useful for the existence theory to the Poisson equation with the Dirichlet boundary conditions in Lp(·)-framework, where Lp(·) denotes a variable exponent Lebesgue space. Furthermore, we can also derive the existence of weak solutions to the Stokes problem in a variable exponent Lebesgue space.

Article Details


  1. C. Amrouche, N.H. Seloula, L p -theory for vector potentials and Sobolev’s inequalities for vector fields: application to the Stokes equations with pressure boundary conditions, Math. Models Methods Appl. Sci. 23 (2013), 37-92.
  2. C. Amrouche, V. Girault, Decomposition of vector spaces and application to the Stokes problem in arbitrary dimension, Czech. Math. J. 44 (1994), 109-140.
  3. J. Aramaki, Equivalent relations with the J. L. Lions lemma in a variable exponent Sobolev space and an application to the Korn inequality, submitted.
  4. J. Aramaki, Equivalent relations with the J. L. Lions lemma in a variable exponent Sobolev space and their applications, submitted.
  5. J. Aramaki, An extension of a variational inequality in the Simader theorem to a variational exponent Sobolev space and applications: The Neumann case, submitted.
  6. J. Aramaki, On the J.L. Lions Lemma and its Applications to the Maxwell-Stokes Type Problem and the Korn Inequality, Commun. Math. Res. 37 (2021), 209–235.
  7. F. Boyer and P. Fabrie, Mathematical Tools for the Study of the Incompressible Navier-Stokes Equations and Related Models, Springer, New York, 2010.
  8. P.G. Ciarlet, G. Dinca, A Poincaré inequality in a Sobolev space with a variable exponent, Chin. Ann. Math. Ser. B. 32 (2011), 333–342.
  9. S.G. Deng, Eigenvalues of the p(x)-Laplacian Steklov problem, J. Math. Anal. Appl. 339 (2008), 925–937.
  10. L. Diening, Theoretical and numerical results for electrorheological fluids, PH.D. Thesis, University of Freiburg, Germany 2002.
  11. L. Diening, P. Harjulehto, P. Hästö and M. Růžička, Lebesgue and Sobolev Spaces with Variable Exponent. Lecture Notes in Math., Springer, Berlin, 2017.
  12. X.-L. Fan, Q.-H. Zhang, Existence of solutions for p(x)-Laplacian Dirichlet problem, Nonlinear Anal.: Theory Methods Appl. 52 (2003), 1843–1852.
  13. X. Fan, Q. Zhang, D. Zhao, Eigenvalues of p(x)-Laplacian Dirichlet problem, J. Math. Anal. Appl. 302 (2005), 306–317.
  14. X. Fan, D. Zhao, On the spaces L p(x) (Ω) and Wm,p(x) (Ω), J. Math. Anal. Appl. 263 (2001), 424–446.
  15. D. Fujiwara, H. Morimoto, An Lr -theorem of the Helmholtz decomposition of vector fields, J. Fac. Sci. Univ. Tokyo, Sec. I, 24 (1977), 685-700.
  16. G. Galdi. An introduction to the mathematical theory of the Navier-Stokes equations, Linearized Steady Problem, Vol. 38 of Tracts in Natural Philosophy, Springer, New York, 1994.
  17. D. Gilbarg, N.S. Trudinger, Elliptic partial differential equations of second order, Springer, Berlin, Heidelberg, New York, 1998.
  18. T.C. Halsey, Electrorheological fluids, Science. 258 (1992), 761–766.
  19. O. Ková˘cik, J. Rákosnic, On spaces L p(x) (Ω) and Wk ,p(x) (Ω), Czechoslovak Math. J. 41 (1991), 592-618.
  20. H. Kozono, T. Yanagisawa, Global div-curl lemma on bounded domains in R 3 , J. Funct. Anal. 256 (2009), 3847- 3859.
  21. M. Mihăilescu, V. Rădulescu, A multiplicity result for a nonlinear degenerate problem arising in the theory of electrorheological fluids, Proc. R. Soc. A. 462 (2006), 2625–2641.
  22. T. Miyakawa, On nonstationary solutions of the Navier-Stokes equations in an exterior domain, Hiroshima Math. J. 12 (1982), 115-140.
  23. M. Růžička, Electrotheological fluids: Modeling and mathematical theory, Lecture Notes in Mathematics, Vol. 1784, Berlin, Springer-Verlag, 2000.
  24. C.G. Simader, H. Sohr, A new approach to the Helmholtz decomposition and the Neumann problem in L q -spaces for bounded and exterior domains, in: G.P. Galdi (Ed.), Mathematical Problem Relating to the Navier-Stokes Equations, in; Ser. Adv. Math. Appl. Sci., World Scientific, Singapore, New Jersey, London, Hong Kong, (1992), 1-35.
  25. C.G. Simader, The Dirichlet problem for the laplacian in bounded and unbounded domains, Pitman Res. Noes Math. Ser., Vol. 360, Longman, 1996,
  26. Z. Wei, Z. Chen, Existence results for the p(x)-Laplacian with nonlinear boundary condition, ISRN Appl. Math. 2012 (2012), 727398.
  27. Z. Yücedağ, Solutions of nonlinear problems involving p(x)-Laplacian operator, Adv. Nonlinear Anal. 4 (2015), 285–293.
  28. D. Zhao, W.J. Qiang, X.L. Fan, On generalized Orlicz space L p(x) (Ω), J. Gansu Sci. 9 (1996), 1-7 (in Chinese).
  29. V.V. Zhikov, Averaging of functionals of the calculus of variations and elasticity theory, Math. USSR Izv. 29 (1987), 33–66.